Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Wichita, KS

April 28, 2003Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2003, 6:53 PM CDT for Neosho County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 6:53 PM CDT (23:53 UTC)
Expired
Apr 28, 2003, 7:45 PM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Neosho County, KS

The radar

The Tulsa radar (KINX), 153 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:30 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 282353
SVRICT
KSC133-290045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 745 PM CDT.

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF PARSONS...MOVING NORTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ST. PAUL AROUND 720 PM CDT...
  NEAR ERIE AROUND 725 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 745 PM CDT.

LAT...LON 3744 9534 3742 9515 3763 9511 3769 9525

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:50 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 28, 3:50 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT MON APR 28 2003

FCST CONCERNS...
PCPN/CNVTV CHCS/TRENDS THE NEXT FEW DAYS...

QUASI-STNRY SFC FNT WAS ACRS THE SRN CWA THIS AFTN, WITH VRY
UNSTABLE AIRMASS IN ITS VCNTY. DESPITE LTL IF ANY CAPPING, STMS
HAVE NOT FIRED AS OF YET, PERHAPS DUE TO WK SUBSIDENCE TO THE N OF
OKLA CNVTN. XPCT WDLY SCT CNVTN TO DVLP TWD 23Z-00Z JUST S AND E
OF ICT, THEN PURCULATING NWD WITH FNT LATER THIS EVENING. THE
ATTENTION THEN TURNS TO THE HIGH PLAINS OVRNGT, WITH POTNL MCS
DVLPG INVOF H8 FNT ACRS NERN CO/NWRN KS. THIS ACTIVITY SHOULD
PROPAGATE ESEWD AND MAY CLIP PTNS OF CNTRL KS TWD 12Z.

THE SFC WRMFNT SHOULD MOV JUST N OF THE CWA BY LATE AFTN TUE, WITH
WARMER SLY WNDS RETURNING TO THE CWA. AFT ANY EARLY MRNG CNVTN,
BEST CHCS FOR RENEWED STMS LOOK TO RESIDE JUST N AND W OF THE CWA.
LOW LVL MSTR/INSTBY AXIS LOOKS TO BE SITUATED ACRS THE WRN HALF OF
THE CWA BY TUE EVENING, WITH PERHAPS ENUF HTG AND CNVGNC TO BREAK
CAP FOR AREAS TO THE W OF SLN-ICT LN. NOCTURNAL JET COULD ALLOW FOR
ELEVATED CNVTN TUE NGT ABV CAP ACRS CNTRL KS, BUT CHCS STILL RATHER
MODEST.

THE POTNL FOR A BIGGER TYPE CVNTV EPISODE/SVR WX WL BE LATE
WED AFTN/EVE, AS STGR UPR SHRTWV TROF LIFTS NEWD ACRS THE
CNTRL PLAINS. HTG JUST AHD OF DRYLN COULD ALLOW ATMOS TO BCM
EXTREMELY UNSTABLE IF TEMPS CAN SOAR INTO THE MID 80S ALG WRN
CORRIDOR OF CWA. DRYLN AND CNVTN SHOULD TRANSLATE ENEWD ACRS
THE CWA WED EVE/NGT.

XPCT TO SEE PERIOD OF DRY WX IN THE FRI/SAT PDS, WITH NEXT CHCS
FOR CNVTN ARRIVING LATE SAT NGT/SUNDAY WITH SYS COMING OUT OF THE
SOUTHWEST. ZONES A FEW MINUTES LATE THIS AFTN.

FCSTID = 13/DARMOFAL
ICT   59  81  62  82 /  20  20  20  30
HUT   58  81  60  83 /  20  30  30  40
EWK   58  80  62  82 /  20  20  20  30
EQA   59  80  61  81 /  20  20  20  30
WLD   60  81  62  82 /  30  20  20  30
RSL   56  79  58  82 /  30  30  30  40
GBD   56  81  58  84 /  30  30  30  40
SLN   57  80  62  82 /  30  20  30  30
MPR   58  80  61  82 /  20  20  20  30
CFV   60  81  61  82 /  30  20  20  20
CNU   59  80  60  82 /  30  20  20  20
K88   58  80  60  82 /  30  20  20  20

.ICT...NONE.
Hazardous weather outlook, Apr 28, 11:56 AM CDT, 6 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEASTERN
KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING. A WEAK STATIONARY
FRONT WILL BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON INTO THIS EVENING. THE AREA GREATEST AT RISK WILL BE
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. LARGE HAIL WILL BE THE
MAIN SEVERE WEATHER THREAT, HOWEVER ISOLATED DAMAGING WINDS WILL
ALSO BE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER TONIGHT. A COMPLEX OF
THUNDERSTORMS SHOULD DEVELOP OVER NORTHWESTERN KANSAS TONIGHT. THIS
COMPLEX WILL MOVE SOUTHEAST DURING THE OVERNIGHT HOURS, THUS
POSSIBLY AFFECTING PORTIONS OF CENTRAL KANSAS AFTER MIDNIGHT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED FOR PORTIONS OF SOUTH
CENTRAL, AND SOUTHEASTERN KANSAS LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG LOW PRESSURE SYSTEM WILL DRAG A DRYLINE ACROSS THE AREA ON
WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
DURING THE DAY WEDNESDAY INTO WEDNESDAY NIGHT. THE THREAT FOR
THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST KANSAS INTO EARLY
THURSDAY BEFORE ENDING.  DRY WEATHER IS THEN EXPECTED LATE THURSDAY
THROUGH SATURDAY. ANOTHER SYSTEM MAY BRING MORE STORMS TO THE AREA
SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CO/CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
Apr 28, 5:24 PM CDTSevere Thunderstorm WarningICTMontgomery51 min
Apr 28, 5:26 PM CDTSevere Thunderstorm WarningICTLabette49 min
Apr 28, 5:28 PM CDTSevere Thunderstorm WarningICTElk32 min
Apr 28, 5:35 PM CDTTornado WarningICTWilson55 min
Apr 28, 6:34 PM CDTSevere Thunderstorm WarningICTLabette26 min
Apr 28, 6:40 PM CDTSevere Thunderstorm WarningICTWilson65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.